Hail, Randolph
- When
- June 17, 1:33 PM CST
- Where
- Randolph County, 0.75 mi NNW of Evansville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.090, -89.934
An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 11:36 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1236 PM CDT MON JUN 17 2013 .UPDATE... ISSUED AT 1058 AM CDT MON JUN 17 2013 HAVE RAISED TEMPS FOR TODAY AS CLOUDS ARE CLEARING SOMEWHAT WITH ONLY THICK CI REMAINING OVER MUCH OF THE AREA. HAVE ONLY MODIFIED POPS THRU THE REMAINDER OF THE MORNING. STILL A FAIR AMOUNT OF UNCERTAINTY REGARDING WHERE/WHEN TSRA WILL DEVELOP THIS AFTERNOON. THE SYNOPTIC CDFNT IS STILL OVER FAR SRN IA INTO FAR NWRN MO. THERE IS A WRMFNT OVER SERN MO INTO FAR SRN IL. THERE APPEARS TO ALSO BE SOME WEAK SFC BOUNDARY ACROSS THE NRN HALF OF THE CWA. LATEST OBJECTIVE ANALYSIS SUGGESTS THE NRN PORTIONS OF THE CWA AS WELL AS ALL OF SW/SRN IL IS DESTABILIZING QUICKLY WITH TEMPS RAISING INTO THE MID/UPPER 80S WITH DEWPOINTS IN THE 70S. EXPECT THE MCV TO CONTINUE TO MOVE ESEWD TODAY/TONIGHT. UNCERTAINTY IS WITH TIMING/PLACEMENT OF TSRA DEVELOPMENT GIVEN THE NUMBER OF BOUNDARIES AND AMOUNT OF INSTABILITY WITH NO GOOD FORCING. FURTHER UPDATES MAY BE NEEDED AS CURRENT TIMING MAY BE TOO SOON...WITH MORE TSRA POSSIBLE LATER INTO EVENING. TILLY && .SHORT TERM...(THROUGH LATE TONIGHT) ISSUED AT 333 AM CDT MON JUN 17 2013 TSRA OVERNIGHT HAS BEEN STRONGLY BOUNDARY-LED WITH DECENTLY HI CAPE VALUES IN A WEAK SHEAR AND LO CINH ENVIRONMENT...BUT IT APPEARS THAT MULTIPLE ITERATIONS OF OUTFLOWS HAVE FINALLY BEGUN TO SHOW DIMINISHING RETURNS ON WHAT THEY CAN KICK OFF WITH RESPECT TO PCPN AND ANTICIPATE THIS TREND TO CONTINUE THRU SUNRISE PER THE 4KM ARW WRF FROM NSSL WHICH SEEMS TO HAVE A REASONABLE HANDLE ON THIS THUS FAR. LARGE BOW ECHO CURRENTLY OVER SRN KS AND NRN OK WILL CONTINUE TO DROP E-SEWD AND MISS US. SYNOPTICALLY...WE HAVE A STATIONARY WEAK FRONT BISECTING OUR REGION...FROM SERN KS THRU CNTRL MO JUST S OF KCOU/KJEF AND THRU THE NRN STL METRO AREA AND HEADING INTO CNTRL IL. THIS SHOULD COME INTO PLAY ONCE THE HEATING OF THE DAY ENSUES AND WEAKENING WHAT CAP MANAGES TO BUILD IN DURING THE MORNING HOURS. WE ARE STILL LOOKING AT LIKELY AND HIGHER POPS FROM ROUGHLY THE I-70 CORRIDOR AND S WHERE SFC FRONT CURRENTLY EXISTS AND IS EXPECTED TO BE AT THAT TIME AS WELL AND AN UPPER LEVEL DISTURBANCE MOVING THRU THIS AFTERNOON. PROBABLY WILL SEE ANOTHER ROUND OF PULSE TSRA AS THE CONVECTIVE MODE DU JOUR WITH WEAK SHEAR PERSISTING WITH DECENTLY HI CAPES OF 2000-3000 J/KG...AND SO ISOLD STRONG-SEVERE NOT OUT OF THE QUESTION. ANTICIPATED SLOW MOVING NATURE OF ANY CONVECTION WILL ALSO MAKE LOCALLY HEAVY RAINFALL A THREAT AS WELL. MOS TEMPS ONCE AGAIN LOOK TOO WARM FOR THIS DAY MOST PLACES...AND HAVE UNDERCUT BY ABOUT A CATEGORY...WITH LO 80S IN CNTRL-SERN MO AND MID 80S ELSEWHERE. WEAK FRONTAL BOUNDARY SHOULD FINALLY BE MAKING A PUSH TO THE S BY LATE THIS AFTERNOON AND INTO THIS EVENING...SHUNTING THE TSRA THREAT FURTHER AND FURTHER INTO SERN MO AND SRN IL...BUT APPEARS WILL BE A SLOW TRANSITION AT THAT...AND SO HAVE CONTINUED THE TREND OF BACKING UP POPS A BIT MORE TO THE NW FOR TONIGHT. TES .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 333 AM CDT MON JUN 17 2013 (TUESDAY - WEDNESDAY) A RELATIVELY DRY PERIOD WILL FOLLOW WITH SFC HI PRES DOMINATING TUESDAY AND WEDNESDAY AND NW FLOW ALOFT. MAX TEMPS BOTH DAYS WILL BE AT OR JUST BELOW NORMAL. THE ONE FLY-IN-THE-OINTMENT WILL BE POTENTIAL FOR ISOLD TSRA TO DEVELOP ALONG WEAK CONVERGENCE GENERATED BY A BACKDOOR CDFNT DROPPING SWWD FROM THE GREAT LAKES REGION...REACHING CNTRL AND SRN IL DURING TUESDAY AFTERNOON-EVENING. DECENT DEEP LAYER SHEAR OF 35-40KTS TO ACCOMPANY THIS. MOISTURE HOWEVER WILL BE MORE MARGINAL AND SHOULD LIMIT DEVELOPMENT. HAVE THROWN IN SLIGHT CHCS FOR MOST AREAS IN IL FOR THIS TIMEFRAME. (THURSDAY - EARLY FRIDAY) THE UPPER LEVEL RIDGE WILL BEGIN TO REBUILD OVER THE HI PLAINS BUT BEFORE IT GETS TOO STRONG...MODELS HAVE A RIDGE-RUNNER SHORTWAVE SLIPPING THRU AND AFFECTING OUR AREA DURING THIS TIME ALONG WITH A SFC WRMFNT GRADUALLY MOVING THRU. THE END RESULT WILL BE A SCENARIO STILL WORTHY OF CHC POPS WHICH HAVE BEEN IN THE FCST FOR A FEW DAYS NOW. HAVE CONTINUED. DAYTIME MAX TEMPS WILL EDGE ABOVE NORMAL AS INFLUENCE OF COOL AIRMASS FADES...WITH READINGS EXPECTED TO BE IN THE MID-UPR 80S THURSDAY. (FRIDAY - SUNDAY) THE UPPER LEVEL RIDGE IS STILL EXPECTED TO MAKE A COMEBACK AND DOMINATE OUR REGION DURING THE WEEKEND. BEING THE SECOND HALF OF JUNE...THAT IS NOT ALL THAT UNUSUAL...WITH WHAT SHOULD BE A VERY WARM LOWER ATMOSPHERE AND CAPPED...AND SHOULD KEEP PCPN CHCS TO A MINIMUM OUTSIDE OF ANY UNFORESEEN CONVECTIVE COMPLEXES WHICH WE ARE UNABLE TO RESOLVE AT THIS TIME. DAYTIME MAX TEMPS WILL BE SEVERAL DEGS ABOVE NORMAL...WITH READINGS IN THE LO-MID 90S. AFTERNOON HEAT INDICES WILL LIKEWISE BE AROUND 100F...ESPECIALLY FOR CNTRL MO AND THE STL METRO AREA. TES && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1225 PM CDT MON JUN 17 2013 ANOTHER COMPLEX FORECAST SITUATION FOR TODAY/TONIGHT. EXPECT SHRA/TSRA TO IMPACT ALL TERMINALS EXCEPT FOR UIN THIS AFTERNOON INTO THE EARLY EVENING. WHILE EXACT TIMING IS STILL UNCERTAIN...HAVE ADDED SHRA WHEN BEST CHANCES ARE EXPECTED...WITH COVERAGE EXPECTED TO INCREASE THRU THE AFTERNOON AS TSRA MOVE NWD. SHRA/TSRA THREAT SHUD COME TO AN END EARLY THIS EVE AS THE MCV MOVES SEWD. KEPT MENTION OF FG FOR TONIGHT...BUT DO NOT HAVE A LOT OF CONFIDENCE WITH GUIDANCE SUGGESTING DRIER AIR SHUD BE MOVING INTO THE AREA. FOR TOMORROW...NLY LIGHT WINDS EXPECTED WITH VFR CIGS. SPECIFICS FOR KSTL...EXPECT AREA OF SHRA/TSRA CURRENTLY OVER SERN MO TO INCREASE IN COVERAGE AS THEY MOVE NWD. IF ANY GIVEN CELL DOES REACH THE TERMINAL DIRECTLY...A BRIEF PERIOD OF MVFR VISBYS WILL BE POSSIBLE ALONG WITH TS. WILL CONTINUE TO MONITOR AND UPDATE ASAP IF A MORE WIDESPREAD THREAT DEVELOPS. OTHERWISE...LIGHT WINDS TONIGHT WITH WINDS BECOMING NRLY ON TUES WITH VFR CIGS. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 AM CDT MON JUN 17 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 350 AM CDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING FOR AREAS NEAR AND SOUTH OF INTERSTATE 70...WITH LESSER CHANCES TO THE NORTH. THUNDERSTORM CHANCES WILL THEN DIMINISH AT ALL LOCATIONS HEADING DEEPER INTO TONIGHT. STRONG STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN PARTS OF CENTRAL AND SOUTHERN ILLINOIS TUESDAY AFTERNOON AND EVENING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 ESE WASHINGTON 38.54N 90.97W
06/16/2013 E1.25 INCH FRANKLIN MO COCORAHS
TIME ESTIMATED BY RADAR
&&
TILLYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 223 PM CDT MON JUN 17 2013 ILZ079-101-172015- RANDOLPH IL-ST. CLAIR IL- 223 PM CDT MON JUN 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR AND RANDOLPH COUNTIES UNTIL 315 PM CDT... AT 217 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR EVANSVILLE...OR 9 MILES SOUTHWEST OF SPARTA...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPARTA... BALDWIN... TILDEN... MARISSA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. PHILLIPSON
The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
4 flash flood, 1 hail. Local standard time, as filed.
Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded in Edwardsville. Also, there was at least a foot of water over Illinois Route 143 near intersection with Interstate 70. Several roads in Collinsville were flooded with a couple of vehicles driven into the flood waters. A couple of people had to be rescued from their stranded cars. No injuries were reported.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Missouri Avenue in East St. Louis. Also, the east bound lanes of Interstates 70/55/64 were flooded so the interstate had to be closed for a time. In Lebanon, U.S. Highway 50 near intersection with Illinois Route 4 was closed due to high water.
Up to three inches fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 127 north of Carlyle and U.S. Highway 50 near Huey.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 51 just north of Sandoval and Red Stripe Road about a mile and a half southeast of Sandoval.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463336, 463362, 463364, 465937, 465940.